Welcome to ScubaBoard, an online scuba diving forum community where you can join over 205,000 divers diving from around the world. If the topic is related to scuba diving, this is the place to find divers talking about it. To gain full access to ScubaBoard (and make this large box go away) you must register for a free account. As a registered member you will be able to:
Participate in over 500 dive topic forums and browse from over 5,500,000 posts.
Communicate privately with other divers from around the world.
Post your own photos or view from well over 100,000 user submitted images.
Gain access to our free classifieds marketplace to buy, sell and trade gear, travel and services.
Use the calendar to organize your events and enroll in other members' events.
Find a dive buddy or communicate directly with scuba equipment manufacturers.
All this and much more is available to you absolutely free when you register for an account, so sign up today!
If you have any problems with the registration process or your account login, please contact the ScubaBoard Support Team.
Sorry to bother the board with this but there isn't much information available on the internet about IBS and diving.
I've been diagnosed with Post-Infectious Irritable Bowel Syndrome type D(iahhrea). I've had it for roughly 4 months now and can control it with very low doses of lopermide (Immodium). My doctor has recently prescribed a very low dose of Levbid (Hyoscyam .094mg daily) to hopefully clear it up and prevent me from needing to use Immodium. Levbid is an antispasmotic drug used to treat IBS and IBD (Colitis and Chron's). I plan to start diving again in the next two weeks or so. Is there any reason I should be concerned about the medication? Also, I can't see it as being a problem since there isn't any inflammation of the bowel but would having IBS put me at higher risk for DCS?
Dehydration is a known risk factor in DCS, and the diarrhea associated IBS can contribute to significant fluid loss. Also, loperamide & hyoscyamine can be quite drying. In general, these effects tend to be more pronounced as dosage increases.
Other concerns include that both drugs can adversely impact on alterness, and that hyoscyamine may cause decreased perspiration, with resultant increase in body temperature, as well as increased sensitivity to light.
When taking such drugs, maintaining proper hydration, monitoring for compromises of alertness & protecting against heat stroke are very important. Dive vacations to venues with high ambient temperatures & sun could prove very problematic in the absence of adequate precautions.
As with any medications, prior to diving loperamide & hyoscyamine should be given sufficient topside trials to assess for adverse reactions. Also, the diver should read and understand the nature and possible dangers of any medications that he is taking.
This is educational only and does not constitute or imply a doctor-patient relationship. It is not medical advice to you or any other individual, and should not be construed as such.
I pretty much knew the respone I would get! Now I have a difficult choice to make. Normal bowel function or diving. I'm going to discuss this more with my GI doc before I give it up all together. There seems to be alot of people who have had success with OTC digestive enzyme type medications. My doctor seems to be one of the "pill pusher" types and has been hell bent on Levbid from the beginning. I know alot of people have success with it but that particular medication could possibly interfere with my job (I work outside). After EGD, so many blood test that my arms would make a heroin addicts look good, and a colonoscopy to try and determine what the problem is, I'll try anything. I also meet all the Rome criteria (1 and 2) for IBS. He diagnosed me with IBS of the "post-infectious" variety since the onset was after a really bad bout of what I would call stomach flu. The good news is Post-Infectious IBS usually subsides over 1 to 3 years.
I'm really suprised that there hasn't been any more responses to this post since IBS seems to be pretty common in the US. I know alot of people are bashful about discussing bowel functions with a bunch of people, especially people you don't know. I know I was, but I would rather ask the question up front instead of letting my reluctance to discuss an embarrassing issue cause me problems and possibly death. Anyways, if anyone reading this has IBS, takes the same types of medications, and/or doesn't feel like discussing it in a public forum please feel free to PM or e-mail me. I can be e-mailed at email@example.com.
first welcome to the board, and then second i know what your going through as i have had crohns for 7yrs diagnosed but probably been longer then that.
I have been on levsin (same thing a levbid just generic) for 30+ months after a post resection site infection. This is only one medication in my mix of meds im on (6 currently and thats a light load, compared to what i have had in years past), the only real negative i have had on levsin has been dry mouth which is a little strong then what my other meds cause.
Light sensitivity is one i have real easy work around is that i cover up in the summer with longer shorts (over knee cargos) and lightweight tshirts or longsleeves (the northface polyproplyne work great 2 oz total and protect greatly ) and then a hat and i have a bandana over the head and neck, and i did this all last summer when working outside at a summer camp on the aquatics where i was teaching swimming and diving 1hr plus a day, only modification to my daily routine was going to 1.5 - 2 gallons of water a day from my normal 3-4 quarts a day
but my daily routine haas changed much since being diagnosed and having surgury, but one thing is that i am more attentive to where the nearest facilities are and im more cautious when being out in the sun(like my clothing above)
IBS is a very common condition in this country but it is the most unrecognized and misdiagnosed condition in the US according to the materials i have from CCFA (Crohns and colitus foundation), and then the other one is that not many people really want to talk publicly about this set of conditions because they are embarresed about it. but feel free to PM me as i dont think some people(and mods) on this board dont have the guts (pun intended) talk about a subject like this
In your favor, you report that hyoscyamine is being given at a very low dose and that this may allow weaning from loperamide without loss of the good control of diarrhea.
Given that all goes well, and your response to hyoscyamine is without significant adverse reaction, scuba may not necessarily be out of the question provided that all reasonable precautions are taken. This, of course, is not for me to say and you should pursue the possibility of return with your physician. You or he also can avail yourselves of the services of DAN by calling (919)-684-2948 or e-mailing at http://www.diversalertnetwork.org/co...sp?RE=Medicine.
In any event, as you indicate post-infectious IBS often does resolve. In fact, about 3/4 of those affected with it can expect to pretty much fully recover within 2 years.
Finally, as you may know, one's psychological health & well-being may have a significant impact on improvement, so you'll want to be attentive to the issue.
I haven't had an opportunity to discuss any of this with my GI doctor. I will this Friday. I did have some adverse reactions to hyoscyamine including an episode with anxiety, which is new to me. I also had some problems with getting hot. Even at the low dosage I could tell it wasn't the drug for me, although it did help with the cramping but not for the "D".
I have a very mild case but with all the b.s. thats associated with IBS. Gas, bloating, cramps, and D. I'm trying Tylenol for the cramps and Fibercon (bulk forming laxitive) for the D. It seems to be working for me now. I'm only posting this recipe for anyone else that might be reading that has IBS.
I know that having a positive mental attitude plays an important role in recovery from PI-IBS. Thats why I was concerned about hyoscyamine and diving in the first place. I think what little relief I would get from the drug (which success rate with anti-spasomotics is very low) and the possibility that I may not be able to dive would have rendered it useless to me. I appreciate the responses I've got from you and ScubaTooth. Hopefully I'll keep this thing under control.